New York, 2018Damaging Winds in New York, May 3, 2018
May 3, 2018 · NWS OKX · 7 events in 1 county or zone
Severe thunderstorms moved across Westchester County ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across Westchester County ahead of a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 3, 4:40 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, May 3, 4:40 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
540 PM EDT Thu May 3 2018
.SYNOPSIS...
Low pressure over Kansas will reach Quebec on Friday, dragging a
cold front through the Tri-State Region Friday night. The
frontal boundary will remain stalled offshore on Saturday before
lifting north across the area on Sunday as a warm front. A cold
front then moves across the area Sunday night into Monday. High
pressure then builds into the region for much of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A warm front was draped across nrn New England this aftn, with a
sfc trof roughly invof the Mass Pike. These features are progged
remain nearly stationary tngt. The jet is progged to remain
over Quebec, so the srn extent of eve convection appears to be
on track. The 12z NAM seems to have a good handle on this. As a
result, the best chc for tstms this eve are fcst along the
extreme nrn tier of the cwa where the radar is lighting up. A
second area of convection was over ncntl PA. This will produce a
better chc for some rain overnight. There remains some elevated
instability across the entire area tngt, so tstms remain in the
fcst.
As far as CAPE, LAPs indicates that the NAM has been running on
the high side, with only around 800 J/kg observed over Orange
county at 19z. With stronger wind fields aloft and decent
DCAPE, currently around 900 J/kg, some marginally svr wind
cannot be ruled out in stronger storms this aftn and eve.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The main frontal sys approaches during the day and passes
overnight. Flow is expected to be backed a bit further than
today, so temps along the sern coasts could remain in the 60s
all day. Another factor for temps will be residual convective
debris in the mrng, followed by clouds from upstream convection
in the aftn. As a result, fcst temps across the board are lower
than today.
With regard to pcpn, it looks like the prefrontal trof is poised
to erase the instability before the actual front gets here. The
modeling of the NAM strongly suggest this will occur. This seems
more reasonable than the wetter GFS. As a result, pops have
been limited to low chance attm. The best chc with the evening
prefrontal trof.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
A frontal boundary will remain offshore on Saturday before lifting
north as a warm front on Sunday. An upper level shortwave and
associated cold front move across the region Sunday night into
Monday morning, followed by surface high pressure through at least
the middle of next week.
In terms of weather, expect a partly cloudy day on Saturday, with
increasing clouds later in the evening. Rain overspread the region
on Sunday and continues through Sunday night, before drier
conditions return Monday through the end of the forecast period.
Temperatures on Saturday will remain above normal with highs in the
upper 60s and 70s. Clouds and rain will keep temperatures from
reaching the 70s on Sunday. More seasonable conditions are then
expected Monday through Thursday with highs in the upper 60s and
lower 70s.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
High pressure remains off the southeast coast while a series of
frontal waves pass to the north into this evening. A cold front then
approaches from the Great Lakes on Friday and passes through Friday
night.
VFR through the TAF period, except for brief MVFR/IFR in any
isolated to scattered SHRA/TSRA into the evening, mainly north
and west of the NYC and coastal terminals. Any activity
decreases in coverage and intensity for the remainder of the
night and through Friday morning.
SW winds 10 to 20 kt with gusts 25-30 kt are expected into the
early evening for KEWR/KLGA/KTEB. Southerly sea breeze around
15 kt at KJFK before winds turn SW and diminish. Coastal
terminals less likely to observe gusts.
Winds diminish this evening, then increase yet again Friday
morning.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Low chance of an early evening thunderstorm.
KLGA TAF Comments: A few gusts to 30 kt are possible through 23Z.
Low chance of an early evening thunderstorm.
KEWR TAF Comments: A few gusts to 30 kt are possible through 23Z.
Low chance of an early evening thunderstorm.
KTEB TAF Comments: A few gusts 25-30 kt possible through 23Z.
Low chance of an early evening thunderstorm.
KHPN TAF Comments: A few gusts up to 25 kt possible through 23Z.
Low chance of an early evening thunderstorm.
KISP TAF Comments: Gusts up to 25 kt into the early evening.
.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday afternoon-Friday night...Mainly VFR. Afternoon and
evening isolated to scattered showers and thunderstorms possible. SW
winds G30KT possible, especially away from the immediate coast.
.Saturday-Sunday...VFR Saturday, then a chance for MVFR in rain
Saturday night through Sunday night.
.Monday-Tuesday...VFR.
&&
.MARINE...
A sca remains in effect on the ocean thru Fri ngt. Winds will be
mrgnl tngt, but increase on Fri. Seas will be well abv sca
criteria. On the protected waters, mrgnl sca winds for Fri, so
no advy has been issued yet. The best chc will be on the s shore
bays.
Seas will gradually diminish through the day on Saturday, falling
below SCA levels by Saturday night. Expect sub-SCA conditions
through Thursday. There may be a short window for some 5 ft seas
late Sunday into Monday behind the passage of a cold front.
&&
.FIRE WEATHER...
A Special Weather Statement remains in effect across New York
City and most of northeast New Jersey as relative humidities
drop to 30-35 percent and southwest winds gust to 25-30 mph.
Elsewhere, relative humidity values are generally expected to
remain 35 percent or higher through the day, with winds
diminishing and moisture increasing across the entire region
this evening.
&&
.HYDROLOGY...
A few thunderstorms this evening could include brief heavy
downpours, otherwise no significant hydrologic impacts are
anticipated into early next week.
&&
.CLIMATE...
The following are record maximum minimum temperatures for Thursday
May 3, 2018.
Record Max Minimum Temperature
------------------------------
Central Park........68 (2001)
LaGuardia...........67 (2010)
Kennedy.............61 (2010)
Islip...............60 (2010)
Newark..............69 (2010)
Bridgeport..........59 (2010)
The following are record maximum temperatures for Thursday
May 3, 2018.
Record Maximum Temperature
------------------------------
Central Park........90 (2001)
LaGuardia...........90 (2001)
Kennedy.............85 (2001)
Islip...............85 (2001)
Newark..............91 (2001)
Bridgeport..........86 (2001)
The following are record maximum minimum temperatures for Friday
May 4, 2018
Record Max Minimum Temperature
------------------------------
Central Park........71 (2001)
LaGuardia...........72 (2001)
Kennedy.............62 (2001)
Islip...............59 (2001)
Newark..............67 (2001)
Bridgeport..........59 (2001)
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ350-353-
355.
&&
SYNOPSIS...BC/JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...BC
AVIATION...MET/PW
MARINE...BC/JMC
FIRE WEATHER...
HYDROLOGY...BC/JMC
CLIMATE...
EQUIPMENT...Hazardous weather outlook, May 3, 3:07 AM EST, 14 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
407 AM EDT Thu May 3 2018
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-040815-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
407 AM EDT Thu May 3 2018
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-040815-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
407 AM EDT Thu May 3 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, May 3, 4:35 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service New York NY
535 PM EDT THU MAY 3 2018
NJZ002-004-103-NYZ067-069-032230-
Western Bergen-Western Passaic-Eastern Passaic-Rockland-Orange-
535 PM EDT THU MAY 3 2018
...A LINE OF GUSTY SHOWERS AND THUNDERSTORMS WILL AFFECT ORANGE...
PASSAIC...NORTHWESTERN BERGEN...AND ROCKLAND COUNTIES...
At 532 PM EDT, radar indicated showers and a few thunderstorms
extending from near Hawley to Arlington to Angels to Mountainhome to
near Jim Thorpe in eastern Pennsylvania. Movement was east at 55 mph.
Winds in excess of 40 mph are possible with these showers and
thunderstorms.
Locations impacted may include...
Paterson, Wayne, Middletown, West Milford, Monsey, Ramsey, Ringwood,
Pompton Lakes, Suffern, Port Jervis, Monroe, West Point, and
Warwick.
This activity may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4149 7476 4151 7447 4144 7398 4139 7395
4132 7398 4129 7394 4106 7407 4093 7407
4084 7417 4089 7427 4100 7430 4102 7443
4105 7445 4104 7450 4109 7450 4120 7437
4136 7469 4141 7474 4143 7474 4143 7476
TIME...MOT...LOC 2132Z 280DEG 47KT 4153 7512 4141 7534 4128 7539 4118
7526 4091 7570
GoodmanSpecial weather statement, May 3, 5:22 PM EST, 26 minutes before
Special Weather Statement
National Weather Service New York NY
622 PM EDT THU MAY 3 2018
CTZ005>007-009-010-NJZ002-004-006-103>108-NYZ067>075-176-177-032300-
Southern Fairfield-Northern New Haven-Northern Fairfield-Northern
Middlesex-Southern New Haven-Hudson-Western Union-Western
Passaic-Eastern Bergen-Eastern Union-Eastern Essex-Western
Bergen-Western Essex-Eastern Passaic-Northern
Nassau-Orange-Bronx-Rockland-Kings (Brooklyn)-Putnam-Northern
Queens-Southern Westchester-New York (Manhattan)-Northern
Westchester-Richmond (Staten Is.)-
622 PM EDT THU MAY 3 2018
...A LINE OF GUSTY SHOWERS AND THUNDERSTORMS WILL AFFECT THE LOWER
HUDSON VALLEY...NORTHEAST NEW JERSEY...THE NEW YORK CITY
METROPOLITAN AREA...AND SOUTHWEST CONNECTICUT...
At 620 PM EDT, radar indicated a line of gusty showers and
thunderstorms line extending from 6 miles northeast of Hopewell
Junction to near Chester to near Highland Lake to near Coffeetown.
Movement was east at 50 mph.
Winds up to 45 mph are likely with these showers and thunderstorms.
These storms will be near...
West Milford and Monroe around 625 PM EDT.
Bloomingdale around 630 PM EDT.
Ringwood and Pompton Lakes around 635 PM EDT.
Peekskill and Ramsey around 640 PM EDT.
Ridgewood and Monsey around 645 PM EDT.
Paramus and Nanuet around 650 PM EDT.
Bergenfield and Mount Kisco around 655 PM EDT.
Yonkers and Stamford around 700 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4056 7421 4059 7421 4060 7446 4091 7427
4109 7450 4148 7400 4145 7400 4153 7353
4167 7352 4147 7332 4147 7331 4149 7333
4159 7306 4150 7258 4085 7376 4090 7349
4053 7425
TIME...MOT...LOC 2220Z 287DEG 44KT 4166 7372 4139 7422 4114 7446 4060
7558
GoodmanThunderstorm Wind, Westchester
- When
- May 3, 5:48 PM EST
- Where
- Westchester County, 0.86 mi NW of Scarborough
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.140, -73.880
A sixty seven mile per hour gust was reported at the Tappan Zee Light mesonet location.
Thunderstorm Wind, Westchester
- When
- May 3, 5:55 PM EST
- Where
- Westchester County, Pleasantville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.150, -73.800
Multiple trees were reported down across town.
Thunderstorm Wind, Westchester
- When
- May 3, 5:56 PM EST
- Where
- Westchester County, Thornwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.120, -73.780
Reports of numerous trees down around town.
Thunderstorm Wind, Westchester
- When
- May 3, 5:57 PM EST
- Where
- Westchester County, Armonk
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.120, -73.730
Multiple trees were reported down across the town.
Thunderstorm Wind, Westchester
- When
- May 3, 5:58 PM EST
- Where
- Westchester County, Bedford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 41.200, -73.650
Numerous trees were reported down across town.
Thunderstorm Wind, Westchester
- When
- May 3, 5:59 PM EST
- Where
- Westchester County, (Hpn)white Plains Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.070, -73.700
A 59 mph wind gust was measured at Westchester County Airport.
Thunderstorm Wind, Westchester
- When
- May 3, 6:01 PM EST
- Where
- Westchester County, Quarry Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.070, -73.770
Numerous trees were reported down around town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, May 3 to 9, 2018$800,000 · 4 events
- Flooding in Wisconsin, May 3 to 5, 2018$500,000 · 2 events
- Tornado and Damaging Winds in New York, May 3, 2018$100,000 · EF1 · 4 events
- Tornado and Damaging Winds in Arkansas, May 3, 2018$50,000 · EF1 · 3 events
- Tornadoes and Hail in Iowa, May 3, 2018$25,000 · EF0 · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 3, 201851 kt wind · 9 events
- Damaging Winds in Arkansas, May 3, 201861 kt wind · 8 events
- Flooding in Iowa, May 3 to 8, 20187 events
- Flooding and Heavy Rain in Wisconsin, May 3 to 11, 2018$9,000 · 7 events
- Hail and Damaging Winds in Kansas, May 3, 20181.5 in hail · 5 events
- Hail in Kansas, May 3, 20181.75 in hail · 4 events
- Hail in Illinois, May 3, 20181 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753447, 753164, 753157, 753158, 753173, 753450, 753178.